Colorado, 2021

Tornadoes and Flooding in Colorado, April 27 to 29, 2021

April 27 to 29, 2021 · NWS BOU · 14 events in 8 counties and zones

Severe thunderstorms developed across portions of Adams, Elbert, and Lincoln counties. Hail from quarter to ping pong ball size was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$15,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms developed across portions of Adams, Elbert, and Lincoln counties. Hail from quarter to ping pong ball size was observed. Near Limon and Messex, the hail completely covered the roadways. Two tornados also touched down briefly in Lincoln County but no damage was observed. Very heavy rain developed across the northeast plains. The heavy rain caused small stream flooding across southeast Logan and southwestern Phillips counties. The heavy rain and flooding forced the closure of State Highway 59, south of Haxtun. Storm totals ranged from 2 to 6 inches of rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 27, 9:04 AM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 27, 9:04 AM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1004 AM MDT Tue Apr 27 2021

.UPDATE...
Issued at 1004 AM MDT Tue Apr 27 2021

...CLASSIC COLORADO SPRING WEATHER WITH THREAT OF A FEW SEVERE
STORMS...LOCALLY HEAVY RAIN...AND HEAVY MOUNTAIN/FOOTHILL SNOW...

Latest surface analysis shows the stronger push of cooler and more
moist air has pushed across all of the plains and I-25 Corridor
from Denver northward. Dewpoints has pushed into the lower to mid
40s behind this surge, with upper 40s over the northeast corner of
the state. The mid and upper level cloud deck had already
thickened, and a scattered to broken stratus deck was trying to
overspread the plains despite daytime heating/limited mixing
behind the front. Surface analysis shows the max surface pressure
rises had shifted east into Central Nebraska and northwest Kansas,
which should promote a more easterly wind component through the
afternoon across the plains. Thus, shear profiles will be steadily
increasing with 0-6 km bulk shear greater than 45 knots, and
greater than 65 knots toward Limon. The tricky part of the severe
weather forecast still lies along a potential low level boundary
that may set up near the Palmer Divide as the frontal surge
weakens early this afternoon. Localized stronger low level
convergence should develop right near the crest of the Palmer
Divide with east/southeast winds in the Colorado Springs area and
east/northeast across Denver and much of Douglas County. That
boundary would favor development of surface based convection, and
even a tornado threat given favorable bulk shear, 0-2km helicity
of 200-300 m2/s2 along this boundary (if it develops), and a
ribbon of SBCAPE of 800-1000 J/kg. Large hail of 1-1.5" diameter
would also be possible if CAPES near 1000 J/kg can be achieved,
but thickening mid level deck even to our south could still limit
those values and severe threat. Those storms should organize into
a cluster of storms and propagate east/northeast across the
plains, with areas toward Lincoln and southern Washington counties
also seeing a low threat of tornado. Farther north, we think the
severe threat would be lower and confined mostly to marginal sized
hail as the airmass will be more stable. That said, elevated
convection should still be strong and cold temperatures aloft
would support appreciable hailfall in the stronger storms, just
mostly of the smaller size.

With regard to snow, we'll take a look at latest 12Z model data as
it becomes available, but the colder solutions would support some
snow down into Denver, and accumulating snow over the Palmer
Divide and of course the foothills. We may end up expanding or
adding a Winter highlight to the southern Foothills and Palmer
Divide later today.

Flood threat will be discussed in Hydro section below.

&&

.SHORT TERM...(Today and tonight)
Issued at 332 AM MDT Tue Apr 27 2021

Active weather day ahead for northeast Colorado. Northeast winds
have backed into northeast Colorado earlier than expected. Dew
points over far northeast Colorado are in the 40s with low 50s in
the Nebraska panhandle. Northeast winds will bring this moist
airmass into the area this morning. This moisture along with steep
mid level lapse rates and convergence produced a strong/severe
thunderstorm over the eastern plains early this morning. The
boundary likely stalls out along the Palmer Divide today. Expect
convergence along this boundary to be the focus for initiation of
the stronger storms. Models indicate a ribbon of 500-1000J/kg CAPE
along and just north of this boundary. Instability decreases
heading north of the boundary due to cooler surface temperatures.
Based on the convective allowing models, storms develop a little
after 18Z. Wouldn't be surprised if this occurs a little sooner
with the front farther south already. Main threat will be severe
hail, along and north of the boundary. As storms continue to
progress northeast, they will encounter less instability and the
threat for severe storms will decrease. Numerous showers and
thunderstorms are expected this afternoon bringing much needed
rainfall to the region. Showers and thunderstorms will transition
to a widespread rain event this evening as northeast upslope flow
continues under a diffluent southwest flow aloft. Don't expect
flooding to be a problem, but can't totally rule it out. See
Hydrology discussion below for more details.

Snow level begins around 8500 feet and then drops through the
afternoon and evening. Expect the snow level to drop to around
7000 feet by sunset and by Wednesday morning the snow level will
be close to 6000 feet. Don't expect much accumulation in the lower
foothills, but the higher foothills and Front Range mountains
should see at least 7 to 14 inches of snow. Therefore will upgrade
the Winter Storm Watch to a Warning.

.LONG TERM...(Wednesday through Monday)
Issued at 351 AM MDT Tue Apr 27 2021

Models show the upper trough axis to move slowly eastward across
the CWA on Wednesday and Wednesday evening. Strong northerly flow
aloft moves in behind it Wednesday night continuing on Thursday...
with a jet max over the CWA early Thursday morning into the early
afternoon. Northerly flow aloft decreases a bit on Thursday night.
The QG Omega fields keep weak upward vertical velocity over much
of the forecast area on Wednesday with weak subsidence Wednesday
night and Thursday. The low level winds are upsloping in direction
on Wednesday and Wednesday evening. On Thursday and Thursday
night, more normal diurnal wind patterns are expected.

Models show the precipitation event lingering well into Wednesday
now. The precipitation will be of the stratiform variety and no
thunderstorms either. It still looks to warm for any snow over the
lower foothills and all the plains. Will end the precipitation
for all the CWA by 00Z late Wednesday afternoon. Cross sections
show it to dry out substantially Wednesday night and stay that way
through Thursday night. There could be some mid level cloudiness
here and there.

Temperature-wise, Wednesday's highs will be similar to today's
readings with a 3-5 C warm-up for highs on Thursday over Wednesday's
readings.

Looking ahead for Friday through Monday, models have upper ridging
for he CWA Friday and Saturday.  It flattens out on Sunday and then
there is another upper trough/close low to get into Colorado on
Monday.  This system does not look particularly cold.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1004 AM MDT Tue Apr 27 2021

Cold front has pushed through with northeast/east winds expected
to gust to around 20-25 knots through the afternoon. A stratus
deck in the 1000-1800 foot range is attempting to become more
widespread, and certainly will with more widespread precipitation
developing this afternoon. Latest convective allowing models show
a period of thunderstorms 18Z-23Z, so will have TEMPO for a few
hours this afternoon with some visibility restriction possible.
More widespread lower ceilings under 1000 feet and visibility
2-4Sm in moderate rain expected most of tonight, with even lower
vis and ceilings with mixed rain/snow after 08Z.

&&

.HYDROLOGY...
Issued at 1004 AM MDT Tue Apr 27 2021

A cold front is currently backing into the foothills, with a
moist airmass in place for this time of year. First concern is for
the burn areas of the foothills where there is a threat, albeit
low, of flash flooding 11 am to 4 pm. Instability appears to be
limited by the late arrival of low level moisture to the burn
areas and increased cloud cover, but a fair amount of convective
allowing models are still showing potential for stronger storms to
produce a quarter inch of rain in 30 minutes, and around a half
inch in an hour or two. Most likely a stronger storm would
translate to an advisory for the burn areas (mostly lower slopes
of Cameron Peak and Calwood), with a low/very low potential of
more significant flooding.

Models show a general 1 to 2 inches of rainfall through Wednesday
morning. With the front stalled out, multiple rounds of
thunderstorms will be possible to the north of the front. Soils
should be able to handle 1 to 2 inches of rainfall, but training
of storms could result in locally heavier amounts. Some minor
flooding of low lying areas and ditches can't be ruled out. Best
chance for this to occur will be north of I-70 and south of I-76.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until noon MDT Wednesday for COZ033-034.

Winter Storm Warning from 6 PM this evening to noon MDT
Wednesday for COZ035.

&&

UPDATE...Barjenbruch
SHORT TERM...Meier
LONG TERM....RJK
AVIATION...Barjenbruch
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Apr 27, 10:21 AM MST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1121 AM MDT Tue Apr 27 2021

COZ030>051-281730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1121 AM MDT Tue Apr 27 2021

...A COUPLE SEVERE STORMS, LOCALLY HEAVY RAIN, AND HEAVY
MOUNTAIN/FOOTHILL SNOW POSSIBLE...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will become more widespread across the
area through the afternoon, and a few of these storms could
become severe with hail around one inch in diameter and a low
tornado threat. The greatest risk of severe storms will be from
the crest of the Palmer Divide south of Castle Rock toward the
Limon and Akron areas. Farther north, including much of the I-25
Corridor, stronger storms will produce heavy rain and a
considerable amount of small hail.

Rainfall amounts of 1 to 2 inches are expected over much of
northeast Colorado. There is a low risk of flooding in burn areas
until about 4 pm this afternoon. A few low lying areas of the
plains could see excessive ponding and minor runoff overnight.

Snow will form over the mountains and foothills where the snow level
will start out at 8000 to 8500 feet. The snow level lowers this
afternoon and tonight. By Wednesday morning the snow level will be
close to 6000 feet. The heaviest snow is expected to fall above 7500
feet with 7 to 14 inches of snow accumulation. A few inches of
snow will also be possible over the Palmer Divide.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light precipitation will linger through the day Wednesday, with
snow above 6500 feet and rain below 6500 feet. Snow accumulations
in the high mountains could be up to 4 more inches. Dry weather
is expected Wednesday night into Sunday. The next system will
move in with a chance of precipitation for most of the forecast
area Sunday night through Monday night. It will be snow in the
mountains. Temerptures will be below seasonal normals on Wednesday,
near normal on Thursday and above normal Friday through Sunday.
Cooler temperatures are expected Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of hail, wind, heavy rainfall, and snow will be
appreciated.

In the hours before

Special weather statement, Apr 27, 10:35 AM MST, 16 minutes before
Special Weather Statement
National Weather Service Denver CO
1135 AM MDT Tue Apr 27 2021

COZ041-271800-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
1135 AM MDT Tue Apr 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS AND WEST
CENTRAL ELBERT COUNTIES UNTIL NOON MDT...

At 1135 AM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Black Forest, or 17 miles north of Colorado Springs,
moving northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elbert.

LAT...LON 3924 10467 3923 10441 3913 10445 3913 10478
TIME...MOT...LOC 1735Z 229DEG 6KT 3910 10469

DANIELSON

The radar

The Denver radar (KFTG), 69 km away, was scanning. The volume nearest the first event began at 17:48 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 tornado, 2 flood. Local standard time, as filed.

Hail, Elbert

When
April 27, 10:51 AM MST
Where
Elbert County, 3.5 mi S of Monument Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.170, -104.630

Hail, Elbert

When
April 27, 11:34 AM MST
Where
Elbert County, 3.5 mi S of Monument Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.170, -104.630

Hail, Adams

When
April 27, 12:00 PM MST
Where
Adams County, 10.79 mi NNE of Manila
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.910, -104.410

Hail, Weld

When
April 27, 1:29 PM MST
Where
Weld County, Frederick
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.100, -104.930

Tornado, Lincoln

When
April 27, 1:32 PM MST to 1:33 PM MST
Where
Lincoln County, 7.8 mi WSW of Punkin Center
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
38.850, -103.830

A tornado touched down briefly in an open field. No damage was observed.

Hail, Lincoln

When
April 27, 1:47 PM MST
Where
Lincoln County, 4.73 mi SW of Punkin Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.850, -103.760

Hail, Lincoln

When
April 27, 1:49 PM MST
Where
Lincoln County, 4.73 mi SW of Punkin Center
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.850, -103.760

Hail, Lincoln

When
April 27, 2:23 PM MST
Where
Lincoln County, 9.53 mi WSW of Hugo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.070, -103.630

Hail, Lincoln

When
April 27, 2:28 PM MST
Where
Lincoln County, 3.81 mi SSE of Hugo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.080, -103.440

Tornado, Lincoln

When
April 27, 2:57 PM MST to 2:58 PM MST
Where
Lincoln County, 16.33 mi ESE of Karval
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.640, -103.250

A tornado briefly touched down in an open field. No damage was observed.

Hail, Morgan

When
April 27, 2:58 PM MST
Where
Morgan County, 5.55 mi S of Gary
Measured
0.75 in hail
Reported by
Public
Coordinates
40.000, -103.590

Hail, Washington

When
April 27, 4:22 PM MST
Where
Washington County, 2.11 mi E of Lone Star
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.350, -102.800

Hail accumulated up to 2 inches deep on the ground.

Flood, Logan

When
April 27, 8:55 PM MST to April 28, 8:30 AM MST
Where
Logan County, 7.53 mi WSW of Fleming to 16.51 mi SSE of Dailey
Cause
Heavy Rain
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
40.620, -102.950

Storm totals ranged from 3 to 6.5 inches.

Flood, Phillips

When
April 27, 8:55 PM MST to April 29, 8:00 AM MST
Where
Phillips County, 7.49 mi SSW of Haxtun Muni Arpt to 12.77 mi SW of Holyoke
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.520, -102.655

Storm totals ranged from 4 to 8 inches. The flooding forced the closure of State Highway 59 south of Haxtun.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyThe tornado archive for Colorado, 2021Warnings in Colorado, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952515, 952516, 952517, 952518, 952530, 952520, 952521, 952522, 952523, 952528, 952524, 952525, 953621, 953622.